Alert archive / Utah / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 34, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 20, 2004, 7:53 PM MDT for Utah County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2004, 7:53 PM MDT (01:53 UTC)
- Expired
- Jul 20, 2004, 8:30 PM MDT
- In force
- 37 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Utah County, UT
The radar
The Salt Lake City radar (KMTX), 110 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 1.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 855 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2480 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 210153 SVRSLC UTC049-210230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 753 PM MDT TUE JUL 20 2004 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN UTAH COUNTY IN UTAH * UNTIL 830 PM MDT * AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF LEHI...OR ABOUT 19 MILES SOUTHEAST OF TOOELE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 3 MILES SOUTHWEST OF AMERICAN FORK...4 MILES SOUTH OF LEHI AT 830 PM MDT LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 4039 11221 4020 11215 4019 11178 4045 11181 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:10 PM MDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 20, 3:10 PM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 310 PM MDT TUE JUL 20 2004 .SYNOPSIS...WESTERLY FLOW ALOFT WILL BUILD INTO THE AREA AND REMAIN IN PLACE INTO THE WEEKEND. THIS WILL BRING DRIER AIR INTO THE REGION...ESPECIALLY OVER SOUTHERN UTAH. && .DISCUSSION...THE UPPER FLOW OVER THE WEST CONTINUES TO BECOME MORE ZONAL AS A RESULT OF THE TROUGH MOVING OUT OF THE PACIFIC NORTHWEST AND ACROSS THE NORTHERN ROCKIES. THE UPPER HIGH THATS BEEN PUMPING MOISTURE NORTHWARD INTO THE FORECAST AREA AROUND ITS WESTERN EDGE IS GRADUALLY FLATTENING AND ALLOWING SLIGHTLY DRIER AIR TO MOVE IN FROM THE WEST. STILL ENOUGH MOISTURE AND INSTABILITY TO HELP TODAYS ACTIVITY HOWEVER. WESTERLY FLOW BRINGING WEAK DYNAMICS INTO THE AREA FROM THE WEST. ONE SUCH PIECE IS MOVING EAST THROUGH NEVADA AND IS THE SOUTHERN EXTENT OF A BROADER SHORTWAVE THAT EXTENDS NORTH INTO MONTANA. TROUGH APPEARS TO BE SHEARING OUT AS IT MOVES EAST. REGARDLESS...THIS ENERGY IS HELPING TO FIRE CONVECTION OVER EASTERN AND NORTHEASTERN NEVADA AND EXTREME WESTERN UTAH. THE ETA PICKS UP ON THIS FEATURE AND MOVES IT EAST OVER THE NEXT 12 HRS...ALSO BRINGING IN WEAK NORTHWEST FLOW AT LOW LEVELS BEHIND IT. THIS LOW LEVEL CONVERGENCE AND WEAK UPPER DYNAMICS IS PROGGED TO BE OVER ROUGHLY THE NORTHWEST QUARTER OF UTAH THIS EVENING. ATMOS STILL PRETTY UNSTABLE WITH GOES LIS AROUND -4 TO -5...CONFIRMING THE ETAS EARLIER MODEL SOUNDING FOR SLC THIS AFTERNOON. SO EVEN THOUGH THERES QUITE A BIT OF SUNSHINE OVER THE NORTHERN HALF OF UTAH RIGHT NOW...EXPECT THINGS TO FILL IN...ESPECIALLY IF WE CAN SQUEEZE A FEW MORE DEGREES OUT THIS AFTERNOON AND AS ACTIVITY OVER NEVADA MOVES EAST. THE SOUTHERN MOUNTAINS HAVE BEEN GOING PRETTY GOOD LAST FEW HOURS THANKS TO DEEPER MOISTURE. GOES PWS REMAIN OVER AN INCH THERE. THE CENTRAL MOUNTAINS HAVE BEEN QUIET TODAY...LIKELY DUE TO SOME BACK EDGE SUBSIDENCE BEHIND LAST NIGHTS WAVE THATS MOVING INTO WYOMING RIGHT NOW. SO EXPECT THE SOUTH TO KEEP GOING INTO AT LEAST EARLY THIS EVENING...WITH CELLS DRIFTING NORTHEAST OFF THE HIGHER TERRAIN AND INTO THE SOUTHEAST VALLEYS BEFORE DIMINISHING AFTER SUNSET. THE NORTHERN HALF OF THE FORECAST AREA WILL GET GOING LATER...AND MAY EVEN GO A LITTLE PAST MIDNIGHT. WILL LIKELY SEE SOME OUTFLOWS AROUND IN THE NORTH LIKE LAST NIGHT SINCE MOST MOISTURE IS STILL AT MID LEVELS. THE HIGH CONTINUES ITS GRADUAL MOVE SOUTH AND WEST TOMORROW TO POSITION ITSELF OVER NORTHERN BAJA BY THURSDAY MORNING. PWS DECREASE TO AROUND A HALF AN INCH OVER THE SOUTHWEST...TO AROUND .75 IN THE EAST AND SOUTHEAST...AND JUST ABOVE THAT ON AN E-W AXIS ALONG NORTHERN UTAH. AS A RESULT SHOULD SEE OVERALL LESS CONVECTION TOMORROW. EXCEPTION WILL BE ALONG WEAK W-E STATIONARY BOUNDARY THAT SETS UP ACROSS CENTRAL UTAH TOMORROW TO FOCUS SOME CONVECTION OVER AND SLIGHTLY NORTH OF THERE. BUT WITH OVERALL DRIER AIRMASS DONT EXPECT ANYTHING TOO HEAVY WITH WHAT DOES FORM. THE PATTERN REPEATS ITSELF THURSDAY WITH THE ETA STILL SHOWING WEAK LOW LEVEL CONVERGENCE ACROSS CENTRAL UTAH. THE WEAK NORTHWEST FLOW WILL HELP KEEP HIGHS/LOWS IN THE NORTH AROUND NORMAL FOR THIS TIME OF YEAR. UPPER FLOW PATTERN FRI-SUN IS GENERALLY WESTERLY AND GRADUALLY TURNING NORTHWESTERLY AS ENERGY DROPS INTO THE NORTHERN PLAINS AND THE UPPER RIDGE BUILDS TO OUR WEST. MID LEVEL MOISTURE PERSISTENTLY REMAINS OVER THE NORTH DURING THIS TIME OTHERWISE OTHER AREAS ARE RELATIVELY DRY. WENT WITH CLIMATOLOGY FOR POPS...BASICALLY HIGHER TERRAIN WITH AFTERNOON HEATING...ESPECIALLY IN THE NORTH. UPPER HIGH BY MONDAY IS CENTERED OVER SOUTHERN CALIFORNIA...AND MOISTENS UP ACCORDING TO THE GFS. THERMAL RIDGE PUMPS UP BY THIS TIME TO HELP WARM US UP. OTHERWISE LEFT PREVIOUS PACKAGE FOR MON-TUE UNCHANGED. FOR NOW AFTERNOON MOUNTAIN CONVECTION DRIFTING OFF TO THE SOUTHEAST IN NORTHWEST FLOW. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. ID...NONE. && JACKSON
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:13 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 32 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.